Browse By Topic and Related Items

Topic Browser

Related Items

Bookmark and Share

Drugs that Cause Movement Disorders

From: The Hospitalist, October 2008

Know the antipsychotic-induced symptoms

by Michele B. Kaufman, PharmD, BSc, RPh

Most of us learned in our professional training that neuroleptic agents cause movement disorders, or extrapyramidal symptoms (EPS).1 Neuroleptics, the older class of antipsychotic agents, which includes dopamine receptor blocking agents (DRBA), can cause tardive dyskinesia (TD), dystonia, akathisia, and Parkinsonism.

We also learned that newer antipsychotic agents, the so-called second-generation antipsychotics, do not cause EPS. However, dose-related EPS has been associated with olanzapine and risperidone use (> 6 mg/day doses), and there have been two reported cases of aripiprazole-induced EPS.2,3

So which symptoms indicate a drug-induced movement disorder (DIMD)? Patients with DIMDs have difficulty with social functioning, motor-task performance, interpersonal communication, and activities of daily living. They also are less likely to adhere to a medication regimen, making disease relapse and rehospitalization more likely.

Market watch

First-time generics:

  • Dronabinol (generic Marinol);
  • Risperidone (generic Risperdal);
  • Trandolapril (generic Mavik).

New Drugs, Indications, Dosage Forms, and Information

  • Bupivacaine transdermal patch (Eladur) received orphan-drug status for treating pain of post-herpetic neuralgia (PHN). Orphan status gives the manufacturer seven years of marketing exclusivity. This is the same indication that lidocaine patches (Lidoderm) originally received in 1999, although not with orphan-drug status.
  • Dutasteride (Avodart) combined with tamsulosin (Flomax) has been Food and Drug Administration (FDA)-approved for treating symptomatic prostatic hypertrophy.
  • Fluticasone propionate 250 mcg/salmeterol 50 mcg inhalation powder (Advair Diskus 250/50) has been FDA-approved for exacerbation reduction in chronic obstructive pulmonary disease patients with a history of exacerbations.
  • Sumatriptan 85 mg/naproxen sodium 500 mg (Treximet) combination tablets have been FDA-approved for treating acute migraines with or without an aura.
  • Denosumab, a fully humanized monoclonal antibody, is in Phase 3 clinical trials for the treatment of post-menopausal osteoporosis. Its effect on rheumatoid arthritis and cancer-related bone loss is also being studied.

It has a new mechanism of action compared to currently available agents that prevent or treat osteoporosis. It targets RANK Ligand and inhibits early stage osteoclast activity.7 Denosumab also recently met primary and secondary bone mineral density (BMD) study endpoints compared to alendronate. The primary BMD endpoint in the hip was approximately 80% greater for denosumab than alendronate. Denosumab is dosed twice yearly.

Finally, diabetes drugs currently are in the lead for prescription drug spending growth, according to the Medco Annual Drug Trend Report.1 During the past 10 years, lipid-lowering therapies drove this trend. In this most recent report, spending on cholesterol-lowering drugs significantly fell due to the availability of lower priced generics, but still account for 10.8% of all prescription costs.

Spending on diabetes drugs as a whole increased by 12% due to use of higher-cost medications and drug inflation, yet utilization of these drugs increased by only 2.3%. Since diabetes has become an epidemic, more patients are being treated with newer, higher-cost treatments, as well as, two- or three-drug regimens.

Reference

  1. http://medco.mediaroom.com/index.php?s=64

Some DIMDs are worse than others. Neuroleptic-induced TD, for example, is in some cases irreversible and can lead to functional impairment so severe a patient cannot feed himself, speak clearly, or breathe easily. In addition, removal of the offending agent does not always resolve TD.4

Milder forms of neuroleptic-induced TD occur in about 20% of patients. In higher risk groups, such as older patients, milder forms of neuroleptic-induced TD may exceed 50%.

DIMDs often elude diagnosis by clinicians, partially because they look like other medical conditions such as restless legs syndrome, agitation, or drug withdrawal. Clinicians who understand the most likely DIMD culprits and the effect of each can better manage their patients. It’s also crucial for clinicians to pay attention to

  • Patient stress and anxiety levels, as both of these can exacerbate DIMD symptoms;
  • Patient drug history; and
  • Demographic information. Older women are most likely to develop tardive dyskinesia. Young men more commonly experience dystonic reactions. The elderly are at higher risk for Parkinsonism and akathisia.

Clinicians must watch for DIMD in any patient who has taken antipsychotics. Symptoms can occur within hours to days (acute), weeks (subacute) or even months to years (tardive) following exposure.

The Agents

Causative DRBAs include:

  • Haloperidol;
  • Thioridazine;
  • Perphenazine;
  • Droperidol;
  • Metoclopramide;
  • Prochlorperazine; and
  • Promethazine.

DIMDs can also occur from:

  • Lithium, which can cause tremors or chorea;
  • Stimulants (e.g., amphetamines), which can cause tremor, tics, dystonia, and dyskinesia;
  • Selective-serotonin reuptake inhibitors (SSRIs), which can cause tremors, akathisia, and possible dyskinesia, dystonia, and Parkinsonism;
  • Tricyclic antidepressants (TCAs) (e.g., amitriptyline, nortriptyline, etc), which can cause myoclonus and tremors;
  • Valproic acid, which causes tremors; and
  • Cyclosporine A, which was implicated in one study as causing tremors and Parkinsonism.6

Management

For neuroleptics, withdrawal of the offending agent may lead to partial improvement in about half of patients. The outcome, of course, depends on the DIMD.

Early detection of TD is important to improve remission rates, which are inversely related to the disorder’s duration and severity. To treat, gradually taper the patient off the medication. It may take as long as two years after discontinuation for the condition to resolve itself. Continually re-evaluate how much a patient needs this agent. There may be another that’s just as effective but with a lower TD incidence. 7

Treat acute dystonic reactions with a short course of a potent antimuscarinic agent such as oral, intravenous (IV), or intramuscular benztropine, or diphenhydramine. If the patient’s reaction is life-threatening, use IV administration of an antimuscarinic agent and supportive measures. In some cases, you can use benzodiazepines in place of antimuscarinic agents. For tardive dystonia, prevention is the most important treatment since few pharmacologic treatments have proven efficacy.

Prevention also is the key to managing akathisia. To prevent this manifestation, prescribe atypical antipsychotics or use a standardized dose titration to avoid excessive dose escalation. In high-risk patients, consider prophylactic treatment with diphenhydramine or benztropine. Other potentially useful agents include benzodiazepines, propranolol, or cyproheptadine. For acute reactions, remove the causative agent.

Treat drug-induced Parkinsonism by withdrawing the causative agent or reducing the dose, switching to an atypical antipsychotic (if neuroleptic-induced), and possibly prescribing a trial of amantadine, an antimuscarinic agent, a dopamine agonist, or levodopa.

Though antiemetics and conventional antipsychotics are most commonly implicated, other agents also cause DIMDs. To prevent and treat these disorders, clinicians need to be particularly aware of the causative agents and symptoms. TH

Michele B. Kaufman, PharmD, BSc, RPh, is a registered pharmacist based in New York City.

References

  1. Chen JJ. Drug-induced Movement Disorders. Journal of Pharmacy Practice. 2007; 20(6):415-429.
  2. Zacher JL, Hatchett AD. Aripiprazole-induced movement disorder. Am J Psychiatry. 2006;163:160-161[letter].
  3. Sajbel TA, Cheney EM, DeQuardo JR. Aripiprazole-associated dyskinesia. Ann Pharmacother. 2005;39:200-201[letter].
  4. Lee PE, Synkora K, Gill SS., et al. Antipsychotic medications and drug-induced movement disorders other than Parkinsonism: A population-based cohort study in older adults. J Am Geriatr Soc. 2005;53:1374-1379.
  5. Munhoz RP, Teive HAG, Germiniani FMB et al. Movement disorders secondary to long-term treatment with cyclosporine A. Arq Neuropsiquiatr. 2005;63(3-A)L592-596.
  6. Vernon, Gwen M. Drug-Induced & Tardive Movement Disorders. National Alliance for the Mentally Ill, July 2001.www.namiscc.org/newsletters/July01/tardive.htm

This copy is for your personal, noncommercial use only. No part of this article can be reproduced without the written permission of the publisher. Order presentation-ready copies for distribution to your colleagues, clients, or customers by contacting our reprints department at reprints@wiley.com. Copyright © 2009 Society of Hospital Medicine, administered by John Wiley & Sons Inc.

current issue

April 2014

Search

The Hospitalist newsmagazine reports on issues and trends in hospital medicine. The Hospitalist reaches more than 25,000 hospitalists, physician assistants, nurse practitioners, residents, and medical administrators interested in the practice and business of hospital medicine.

Copyright © 2000–2014 by John Wiley & Sons, Inc. or related companies. All rights reserved.

ISSN: 1553-085X